Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Jacksonville, FL

July 22, 2017Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 22, 2017, 2:46 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 2:46 PM EDT (18:46 UTC)
Expired
Jul 22, 2017, 3:30 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 43 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:17 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 11:17 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1117 AM EDT Sat Jul 22 2017

...Strong to Isolated Severe Thunderstorms Possible Along I-95
corridor in Northeast Florida this Afternoon...

.UPDATE...
Late morning surface analysis depicts a weak surface trough along
the northern Gulf coast and Florida panhandle. Meanwhile, the axis
of Atlantic ridging (1023 millibars) extends across south Florida.
Aloft...ridging is centered over the Ozarks and the southwestern
Atlantic, with upper level lows spinning along the Louisiana coast
and just east of the Bahamas. The surface trough along the Gulf
coast aided in the development of scattered to numerous showers
and embedded thunderstorms along the Big Bend and Nature coasts
during the predawn and early morning hours, and an outflow
boundary from this morning convection has pushed northeastward
into the Suwannee Valley and southward along the Interstate 75
corridor in Alachua and Marion Counties. Convection is beginning
to develop along this boundary, and this activity is moving
northeastward. Short-term, hi-res guidance indicates that
convection will increase in coverage along this outflow boundary
as it crosses I-75 and moves towards U.S. Highway 301 corridor
during the early afternoon hours.

We have updated the forecast grids to indicate likely POPS for
most of northeast and north central Florida this afternoon, with
these higher rain chances extending into the Okefenokee Swamp. A
drier airmass will prevail over southeast Georgia today, with
convective coverage expected to decrease during the mid to late
afternoon as outflow boundaries progress into this area.
Convection in northeast Florida will intersect a pinned Atlantic
coast sea breeze along the Interstate 95 corridor during the mid
to late afternoon hours, with a few thunderstorms pulsing into the
strong to marginally severe range, with wet microbursts and
frequent lightning strikes being the primary threats. Light
southwesterly surface winds will slightly delay the development of
the Atlantic sea breeze, allowing coastal highs to soar into the
low to mid 90s. Highs will also climb into the low to mid 90s over
much of southeast Georgia, with upper 80s to near 90 expected in
the Suwannee Valley, where convection is already developing.
Isolated to widely scattered showers and thunderstorms may linger
into the evening hours over southeast Georgia, with activity over
northeast Florida pushing into the coastal waters towards sunset.
Lows tonight will range from the low/mid 70s inland to the upper
70s at area beaches.

&&

.AVIATION...
A brief period of MVFR ceilings around 2500 feet is possible
through 16Z. Showers and thunderstorms have developed near the GNV
terminal, and we have placed tempo groups in through 18Z for brief
periods of sub-VFR conditions, mainly during heavy downpours.
Thunderstorms will likely be stronger in nature as they move
northeastward towards the Duval County terminals and SGJ after
18Z, with wind gusts in excess of 30 knots possible through around
22Z at these terminals. Thunderstorms should arrive after 21Z at
SSI, with activity possibly lingering until 01Z-02Z, while VFR
conditions develop elsewhere in the wake of afternoon activity.

&&

.MARINE...
The axis of Atlantic surface ridging will remain positioned over
the Florida peninsula during the next several days, keeping an
offshore wind regime in place through at least midweek. The
Atlantic sea breeze will develop over the near shore waters early
this afternoon, and will be slow to push westward across the
Intracoastal Waterway during the mid-afternoon. Thunderstorm
activity will push into the coastal waters during the late
afternoon and early evening hours late this afternoon and evening
and again on Sunday afternoon and evening, with activity possibly
lingering in the offshore waters overnight. A surface trough will
begin to push towards the Georgia coastal waters early next week,
and our local pressure gradient will tighten slightly, with
periods of SCEC conditions (southwest winds of 15-20 knots)
possible on Sunday evening and each evening through midweek,
mainly in the offshore waters.

Rip Currents: A persistent long period easterly ocean swell will
keep a low-end moderate risk in place at area beaches today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  75  93  75 /  40  30  60  20
SSI  91  79  91  78 /  30  30  60  20
JAX  92  75  91  76 /  60  20  60  10
SGJ  90  77  92  75 /  50  20  50  10
GNV  88  74  89  73 /  60  30  50  20
OCF  88  74  88  74 /  60  40  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Zibura/Corless
Hazardous weather outlook, Jul 22, 11:40 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
1140 AM EDT Sat Jul 22 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-231545-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1140 AM EDT Sat Jul 22 2017

...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
THE INTERSTATE 95 CORRIDOR IN NORTHEAST FLORIDA...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms developing over the Suwannee Valley and along the
Interstate 75 corridor will move northeastward and will increase
in coverage along the U.S. Highway 301 corridor during the early
afternoon hours. Numerous thunderstorms are expected during the
mid to late afternoon hours along the Interstate 95 corridor in
northeast Florida, with strong to isolated severe thunderstorms
possible in coastal locations. The primary threats will be
damaging wind gusts and frequent lightning strikes. Localized
flooding will be possible through late afternoon, mainly at
inland locations in northeast and north central Florida. Isolated
to widely scattered thunderstorms may linger into the evening
hours across southeast Georgia, with a few strong thunderstorms
possible around sunset along the southeast Georgia coast.

A moderate risk of rip currents remains in place at area beaches
due to a lingering long period easterly ocean swell.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected each day. A few
strong to severe thunderstorms will be possible each afternoon and
early evening, with damaging wind gusts, frequent lightning, and
localized flooding being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Special weather statement, Jul 22, 1:24 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EDT SAT JUL 22 2017

FLZ040-221800-
Marion FL-
124 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving northeast at 10 mph.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Weirsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2897 8196 2925 8166 2922 8164 2905 8164
      2905 8166 2897 8166 2896 8193
TIME...MOT...LOC 1724Z 225DEG 9KT 2901 8180

SHASHY
Special weather statement, Jul 22, 1:51 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT SAT JUL 22 2017

FLZ022-023-221830-
Columbia FL-Baker FL-
151 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Five Points, or over Lake City, moving east at 15 mph.

Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Five Points, Watertown, Winfield and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8246 3014 8244 3014 8246 3013 8246
      3011 8271 3029 8274
TIME...MOT...LOC 1750Z 262DEG 13KT 3022 8262

SHASHY
Special weather statement, Jul 22, 2:10 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
210 PM EDT SAT JUL 22 2017

FLZ036-037-040-221845-
Putnam FL-Alachua FL-Marion FL-
210 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR ALACHUA...WEST CENTRAL PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Gainesville to near Citra. Movement was
east to northeast at 15 mph.

Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Fort McCoy, Citra, Hawthorne, University Of Florida,
Sparr, Rochelle, Cross Creek, Orange Springs and Orange Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 8255 2985 8229 2982 8214 2940 8182
      2927 8218
TIME...MOT...LOC 1809Z 235DEG 12KT 2970 8241 2938 8215

SHASHY
Special weather statement, Jul 22, 2:17 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT SAT JUL 22 2017

FLZ023-025-032-221845-
Inland Duval FL-Baker FL-Clay FL-
217 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER...NORTHERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maxville to Middleburg. Movement was
northeast at 5 to 10 mph.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Middleburg, Cecil Field, Maxville, Oakleaf Plantation, Lakeside,
Baldwin and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 8186 3013 8205 3014 8205 3014 8207
      3018 8212 3033 8197 3004 8169 3002 8168
TIME...MOT...LOC 1816Z 242DEG 7KT 3017 8202 3004 8187

SHASHY
Special weather statement, Jul 22, 2:38 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT SAT JUL 22 2017

FLZ031-032-036-037-221915-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
238 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 315 PM EDT...

At 237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Orange Heights to near
Melrose Landing. Movement was northeast at 25 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Starke, Interlachen, Keystone Heights, Melrose, Hawthorne, George's
Lake, Lake Geneva, Florahome, Melrose Landing and Kingsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 8208 2971 8173 2955 8203 2981 8232
TIME...MOT...LOC 1837Z 240DEG 21KT 2980 8220 2965 8200

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:24 PM EDTSpecial Weather StatementJAXMarion36 min
Jul 22, 1:51 PM EDTSpecial Weather StatementJAXColumbia39 min
Jul 22, 2:03 PM EDTAreal Flood AdvisoryJAXColumbia2 hr
Jul 22, 2:10 PM EDTSpecial Weather StatementJAXAlachua35 min
Jul 22, 2:17 PM EDTSpecial Weather StatementJAXClay28 min
Jul 22, 2:38 PM EDTSpecial Weather StatementJAXBradford37 min
Jul 22, 2:55 PM EDTSpecial Weather StatementJAXDuval50 min
Jul 22, 3:05 PM EDTSpecial Marine WarningJAX55 min
Jul 22, 3:09 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns34 min
Jul 22, 3:16 PM EDTAreal Flood AdvisoryJAXDuval, Saint Johns59 min
Jul 22, 3:22 PM EDTSpecial Weather StatementJAXNassau38 min
Jul 22, 3:23 PM EDTAreal Flood AdvisoryJAXClay67 min
Jul 22, 3:53 PM EDTSpecial Weather StatementJAXNassau37 min
Jul 22, 4:32 PM EDTSpecial Weather StatementJAXCamden, Glynn43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.